Indiana, 2024Drought in Indiana, January 1 to 16, 2024
January 1 to 16, 2024 · NWS IND · 14 events in 14 counties and zones
Severe Drought (D2) intensity had expanded eastward across southern central Indiana through both the December 12 and December 19 drought updates, with this area of D2 maintained through the December 26 update. 00 inch through January 2 brought slight relief, with D2 downgraded to Moderate Drought (D1) in the corresponding update for most of Daviess and Knox Counties.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Drought (D2) intensity had expanded eastward across southern central Indiana through both the December 12 and December 19 drought updates, with this area of D2 maintained through the December 26 update. 2-week precipitation in excess of 1.00 inch through January 2 brought slight relief, with D2 downgraded to Moderate Drought (D1) in the corresponding update for most of Daviess and Knox Counties. Widespread copious precipitation of mainly 2.80 to 3.50 inches over the following two weeks led to all remaining D2 being downgraded to D1 in the January 16 update.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 31, 11:55 PM EST, 5 minutes earlier.
Area forecast discussion, Dec 31, 11:55 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1155 PM EST Sun Dec 31 2023
.Key Messages...
- Scattered snow showers and flurries through tonight
- Some slick spots on roads possible tonight into Monday morning
- Seasonable temperatures persist through the week
- Rain and snow chances return next weekend
&&
.Forecast Update...
Issued at 823 PM EST Sun Dec 31 2023
Light snow and flurries continue across north-central Indiana as a
surface low pushes eastward. Radar shows that precipitation has
started to diminish in coverage south of 1-70. The snow should
continue through the evening with scattered flurries possible
near midnight, especially for areas further north. Max
accumulations will be minimal. Chilly temperatures will continue
as we ring in the New Year as overnight lows are on track to be in
the upper 20s.
&&
.Short Term...(This evening through Monday)
Issued at 234 PM EST Sun Dec 31 2023
This afternoon/early evening...
Frontal boundary will continue to slide east/southeast with winds
turning from southerly to westerly then northwesterly by the evening
hours. Visible satellite imagery depicts the expansive cloud/stratus
layer covering much of the Ohio Valley, with some
agitation/congestion to the cloud shield over North-central
Indiana and another pocket over southern Lake Michigan. This is
associated with some steeper lapse rates post frontal boundary and
some lift accompanying the shortwave as it slides over the
region. This added omega/lift is helping parcels to transition
from drizzle/freezing drizzle over to flurries or light rain/snow
where temperatures are still above freezing. But expect the
duration of any liquid hydrometeors to be minimal this afternoon
and the profile will cool enough to support dendrites into the
afternoon hours.
Some complications do exist; however, with the stratus deck
indicating minimal ice availability and the dendritic growth zone
not being saturated. But with the steepening lapse rates and
lowering DGZ expect some moisture to pool into the cloud layer and
provide just enough moisture to allow light snow/flurries to
develop. Temps will continue to wet bulb down at the surface as
well, with dewpoints equally falling as flow turns northwesterly as
the shortwave drifts east across Lower Michigan this evening. The
upper level vort max will continue to send weak lobes of vorticity
southeast on the backside of the trough, which should help to lift
parcels enough that any hydrometeors that fall to be dendritic form
this evening, but the main focus will be transitioning to a
Lafayette to Monticello line and points north as a lake band is
progged to develop. Cannot rule out that some light snow or flurries
will continue to drift south from this band this evening/overnight,
but the anticipation is for a dusting at best. Temps overnight
should struggle to cool with only the cold air advection helping and
that does not appear to be too strong of an influence at this point,
so expect temps in the upr 20s overnight with some locations staying
around 30.
Monday/New Years Day... Soundings still support a cloud shield
lingering, and with the sun angle where it is in winter, this delay
in scouring clouds seems prudent. Heights will begin to rise Mon
morning aloft, allowing some steady erosion to the moisture aloft
and slowly reaching the top of the cloud deck by midday, but not
expecting enough erosion to the stratus until late in the day. Which
should inhibit the ability for the surface to warm much beyond the
lower/middle 30s. As heights aloft increase the stronger core of
winds will peel east/northeast and expect the gusty winds to
decrease by late morning with just a lighter northwest wind around
10-15kts.
&&
.Long Term...(Monday night through Sunday)
Issued at 234 PM EST Sun Dec 31 2023
Monday night through Tuesday night...
Mundane weather conditions are expected at the beginning of the
period with upper level ridging building in. Forecast soundings show
increasing subsidence aloft will likely trap low-level moisture.
This should keep a thin low stratus deck around for much of the area
through Monday night, possibly lingering into Tuesday morning across
southeast portions of central Indiana. Limited diurnal cooling will
only allow temperatures to fall into the upper 20s to low 30s. Dry
air advecting in from the southwest Tuesday morning should finally
clear out clouds with mostly sunny skies expected. This may be short
lived though as moisture streaming in aloft could lead to some
increasing clouds late in the day. Highs will be slightly above
normal in the upper 30s to low 40s
Wednesday through Friday...
A shortwave trough moving into the area midweek will lead to
increasing cloud cover. Precipitation chances with this system look
slim as a second southern stream shortwave limits gulf moisture
return. Have decided to keep any mentionable POPs out of the
forecast due to the limited moisture and weak overall forcing
expected. Quiet weather conditions return for the end of the work
week as high pressure builds back in. Temperatures will trend
slightly cooler with lows Thursday night likely falling into the low
20s.
Friday night through Saturday...
Models continue to hint at the potential for an impactful system
across the region this weekend. However, model ambiguity regarding
the exact track and intensity of this system leads to plenty of
uncertainty in exact details. Increasing dynamics combined with
moisture advection supports increasing chances for precipitation
with the greatest chance on Saturday. Snow is expected to mix in,
but confidence in accumulation and impacts is low at this time. The
last few ensemble guidance runs have generally shown around a 20-30%
chance for greater than an inch of snowfall accumulation which
suggests there is at least some potential. Uncertainty in exact
details is high so these probabilities will likely change as next
weekend approaches. Expect details to become clearer over the
upcoming week once models are better aligned.
&&
.Aviation...(06Z TAF Issuance)
Issued at 1155 PM EST Sun Dec 31 2023
Impacts:
- MVFR ceilings expected through much of the period
- Flurries/isolated snow showers continue into Monday morning
- Northwest winds will rule for most of the period
Discussion:
Flow associated with an upper level low will keep MVFR ceilings in
place until Monday evening. Flurries will persist into Monday with
no visibility restrictions, but an isolated snow shower remains
possible overnight near KLAF which could briefly reduce visibility.
Northwest winds will continue at KLAF/KHUF and will become northwest
at the other 2 sites early in the period, with northwest winds
continuing through the period.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
Update...KF
Short Term...Beach
Long Term...Melo
Aviation...50
Hazardous weather outlook, Dec 31, 3:46 PM EST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
346 PM EST Sun Dec 31 2023
INZ021-028>031-035>049-051>057-062>065-071-072-012100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Jackson-
Jennings-
346 PM EST Sun Dec 31 2023
This Hazardous Weather Outlook is for Central Indiana.
.DAY ONE...Through Tonight.
Minor snowfall accumulations may lead to a few slick spots on
roadways tonight, mainly north of the I-74 corridor.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
This product in graphical format...along with other weather...
hydrological and climate information...at:
http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind
INZ060-061-067>070-012100-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-
346 PM EST Sun Dec 31 2023
This Hazardous Weather Outlook is for Central Indiana.
.DAY ONE...Through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
This product in graphical format...along with other weather...
hydrological and climate information...at:
http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind
WFO IND
Drought, Daviess
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Daviess forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.702, -87.072 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 12, 2023 for essentially all of Daviess County continued into January. Following 1-week precipitation totals reported as great as 0.54 inches, severe drought was downgraded to moderate drought with the corresponding drought monitor update on January 2nd, 2024 for all but northern and far southeastern portions of Daviess County. Following additional 2-week precipitation around 3.00 inches, severe drought then ended for these remaining portions of Daviess County with the corresponding drought monitor update on January 16, 2024.
Drought, Greene
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.036, -86.962 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 12, 2023 for all but extreme northeastern portions of Greene County, and expanded to all of Greene County on the December 19, 2023 update, then continued into January. Following 2-week precipitation totals of 2.55 to 3.55 inches, severe drought then ended with a downgrade to moderate drought on the corresponding January 16, 2024 update.
Drought, Knox
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Knox forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.689, -87.418 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 12, 2023 for essentially all of Knox County continued into January. Following 1-week precipitation totals approaching 1.00 inch, severe drought was downgraded to moderate drought with the corresponding drought monitor update on January 2, 2024 for all but extreme northern Knox County. Following additional precipitation in excess of 3.00 inches, severe drought then ended for this remaining portion of Knox County with the corresponding drought monitor update on January 16, 2024.
Drought, Lawrence
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Lawrence forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.841, -86.483 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 12, 2023 for much of Lawrence County, and expanded across all of Lawrence County on December 19, 2023, then continued into January. Following 2-week precipitation totals of 2.90 to 3.55 inches, severe drought then ended with a downgrade to moderate drought on the corresponding January 16, 2024 update.
Drought, Martin
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Martin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.708, -86.803 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 12, 2023 for essentially all of Martin County continued into January. Severe drought was downgraded to moderate drought for far west-central portions of Martin County on January 2, 2024. Following 2-week precipitation totals of 2.60 to 3.60 inches, severe drought ended over remaining portions of Martin County with the corresponding drought monitor update on January 16, 2024.
Drought, Sullivan
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.089, -87.415 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 12, 2023 for all but extreme northeastern portions of Sullivan County, and expanded over all of Sullivan County on December 19, 2023, then continued into January, Following 2-week precipitation totals of 2.60 to 3.20 inches, severe drought then ended with a downgrade to moderate drought on the corresponding January 16, 2024 update.
Drought, Clay
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.393, -87.116 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 12, 2023 in extreme southern Clay County, and expanded slightly to include far southern Clay County on December 19, 2023, then continued into January. Following 2-week precipitation totals of 3.20 inches reported in Howesville, severe drought then ended with a downgrade to moderate drought on the corresponding January 16, 2024 update.
Drought, Monroe
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.161, -86.523 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 12, 2023 for far southwestern Monroe County, and expanded through all but far northern portions of Monroe County on December 19, 2023, then continued into January. Following 2-week precipitation totals of mainly 2.30 to 3.30 inches, severe drought then ended with a downgrade to moderate drought on the corresponding January 16, 2024 update.
Drought, Bartholomew
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Bartholomew forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.206, -85.898 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 19, 2023 for all but far northern portions of Bartholomew County, then continued into January. Following 2-week precipitation totals of 2.30 to 3.30 inches, severe drought then ended with a downgrade to moderate drought on the corresponding January 16, 2024 update.
Drought, Brown
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.196, -86.227 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 19, 2023 for all but far northern portions of Brown County, then continued into January. Following 2-week precipitation totals reported between 2.25 and 3.20 inches, severe drought then ended with a downgrade to moderate drought on the corresponding January 16, 2024 update.
Drought, Owen
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Owen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.313, -86.838 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 19, 2023 across the southern tier of Owen County, then continued into January. Following 2-week precipitation totals reported between 2.50 and 3.20 inches, severe drought then ended with a downgrade to moderate drought on the corresponding January 16, 2024 update.
Drought, Jackson
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.906, -86.037 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 19, 2023 across all of Jackson County, then continued into January. Following 2-week precipitation totals reported as great as 3.80 inches in Seymour, severe drought then ended with a downgrade to moderate drought on the corresponding January 16, 2024 update.
Drought, Jennings
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Jennings forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.997, -85.628 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 19, 2023 across essentially all of Jennings County, then continued into January. Following 2-week precipitation totals approaching 3.50 inches, severe drought then ended with a downgrade to moderate drought on the corresponding January 16, 2024 update.
Drought, Decatur
- When
- January 1, 12:00 AM EST to January 16, 7:00 AM EST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.307, -85.501 (the zone’s center; the record gives no point)
Severe drought intensity that had begun on December 19, 2023 for areas southwest of Greensburg in Decatur County, then continued into January. Following 2-week precipitation totals approaching 3.00 inches, severe drought then ended with a downgrade to moderate drought on the corresponding January 16, 2024 update.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, January 1 to 31, 2024$523,000 · 18 events
- Drought in Iowa, January 1 to 31, 202444 events
- Drought in Tennessee, January 1 to 31, 202436 events
- Drought in New Mexico, January 1 to 31, 202436 events
- Dense Fog in California, January 1 to 2, 20241 injured · $20,000 · 6 events
- Drought in Georgia, January 1 to 29, 202424 events
- Drought in Alabama, January 1 to 31, 202424 events
- Drought in Mississippi, January 1 to 31, 202422 events
- Drought in Tennessee, January 1 to 31, 202419 events
- Drought in New Mexico, January 1 to 31, 202418 events
- Drought in Nebraska, January 1 to 31, 202417 events
- Drought in Kansas, January 1 to 31, 202413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157500, 1157501, 1157502, 1157503, 1157505, 1157506, 1157508, 1157509, 1157511, 1157513, 1157514, 1157515, 1157516, 1157518.